"improving intensive care in Scotland"

Poisoning

3. The common syndromes that result from poisoning and lead to ICU admission

 

There are an enormous number of potential poisons that a patient may have been exposed to including pharmaceutical agents, illegal ‘street’ drugs, toxic plants, agricultural chemicals, venomous snakes, industrial solvents…. In fact the list is almost endless! Therefore it is helpful to sub-divide the agents by the clinical symptoms and signs they produce in overdose. These syndromes have become known as ‘toxidromes’ and provide a useful tool kit to use when assessing a critically ill patient who you suspect may be poisoned.

 

The toxidromes are named by the receptor system that mediates the clinical features:

 

Anticholinergic toxidrome

This is generally the result of nicotinic or muscarinic receptor antagonism by agents such as antidepressants (for example, tricyclics), antipsychotics and antihistamines. The classical features are listed in table 2.

 

Dry skin

Dry mouth

Thirst

Hyperthermia

Dilated pupils (mydriasis)

Tachycardia

Urinary retention

Decreased bowel sounds

Table 2. Features of the anticholinergic toxidrome

 

Cholinergic toxidrome

To state the obvious, this is the opposite of the anticholinergic toxidrome and results from overstimulation of nicotinic and/or muscarinic receptors. Less common than the anticholinergic toxidrome in the UK, but common in certain parts of Asia where organophosphate poisoning is a significant public health issue. The features are listed in table 3.

 

Defecation

Urination

Small pupils (miosis)

Bradycardia (muscarinic stimulation) or tachycardia (nicotinic stimulation)

Emesis

Lacrimation

Sweating

Table 3. Features of the cholinergic toxidrome

 

Opioid toxidrome

A relatively common cause for coma, opiate intoxification has distinct features (table 4) that demand rapid identification as treatment with naloxone can prevent the need for ICU admission.

 

CNS depression

Hypoventilation

Hypotension

Pin-point pupils

Pulmonary oedema

A rapid clear responce to an appropriate dose of naloxone

Table 4. Features of the opioid toxidrome

 

Sympathomimetic toxidrome

Induced by illicit drugs such as cocaine and amphetamines the features of this syndrome can be considered ‘over-stimulation’ (table 5). Vasospasm can produce significant myocardial ischaemia or infarction and hypertension. Benzodiazepines form the first line of treatment.

 

CNS excitation

Seizures

Tremor

Hyperreflexia

Hyper/hypotension

Tachycardia

Table 5. Features of the sympathomimetic toxidrome

 

Serotonin toxidrome

This is a distinct syndrome produced by overstimulation of 5HT2 receptors. It is characterised by the triad of 1) altered mental status, 2) neuromuscular hyperactivity and 3) autonomic instability (table 6). Often this syndrome occurs when two or more agents have been ingested that act on the serotonin system (for example, SSRIs, MAOIs, tricyclic antidepressants, venlafaxine, MDMA (ecstasy), amphetamines, cocaine, tramadol, triptans, linezolid and St John's Wort).

 

Agitation

Restlessness

Confusion

Clonus

Tremor / shivering

Hyperreflexia / hypertonicity / rigidity

Fever / flushing

Table 6. Features of the serotonin toxidrome

Page 4

Backwards Button Forward Button